Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 77, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 3, 2021, 12:44 PM MDT for Lawrence County, Meade County, Pennington County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2021, 12:44 PM MDT (18:44 UTC)
- Expired
- Jul 3, 2021, 1:19 PM MDT
- In force
- 35 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Lawrence County, SD, Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 50 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 12:46 PM MDT | HAIL 1 | 3 Sse Nemo, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 6.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 2214 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977 WUUS53 KUNR 031844 SVRUNR SDC081-093-103-031945- /O.NEW.KUNR.SV.W.0077.210703T1844Z-210703T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Rapid City SD 1244 PM MDT Sat Jul 3 2021 The National Weather Service in Rapid City has issued a * Severe Thunderstorm Warning for... Southwestern Meade County in west central South Dakota... Southeastern Lawrence County in west central South Dakota... Central Pennington County in west central South Dakota... * Until 145 PM MDT. * At 1244 PM MDT, a severe thunderstorm was located 3 miles south of Nemo, or 12 miles northwest of Rapid City, moving southeast at 10 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Johnson Siding, Black Hawk, Hisega and western Rapid City. This includes Interstate 90 in South Dakota between Mile Markers 55 and 56. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4410 10358 4420 10349 4412 10325 4398 10337 TIME...MOT...LOC 1844Z 300DEG 9KT 4414 10348 HAIL...1.25IN WIND...<50MPH $$ Rudge
2 follow-up statements
868
WWUS53 KUNR 031902
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
102 PM MDT Sat Jul 3 2021
SDC081-093-031911-
/O.CAN.KUNR.SV.W.0077.000000T0000Z-210703T1945Z/
Meade SD-Lawrence SD-
102 PM MDT Sat Jul 3 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEADE AND
SOUTHEASTERN LAWRENCE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4414 10354 4414 10332 4412 10325 4398 10337
4410 10358
TIME...MOT...LOC 1901Z 305DEG 12KT 4407 10351
$$
SDC103-031945-
/O.CON.KUNR.SV.W.0077.000000T0000Z-210703T1945Z/
Pennington SD-
102 PM MDT Sat Jul 3 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR CENTRAL PENNINGTON COUNTY...
At 101 PM MDT, a severe thunderstorm was located over Pactola
Reservoir, or 9 miles north of Hill City, moving southeast at 15 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Western Rapid City, Black Hawk, Johnson Siding, Hisega and Pactola
Reservoir.
This includes Interstate 90 in South Dakota between Mile Markers 55
and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Pactola Reservoir, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4414 10354 4414 10332 4412 10325 4398 10337
4410 10358
TIME...MOT...LOC 1901Z 305DEG 12KT 4407 10351
HAIL...1.25IN
WIND...<50MPH
$$
Rudge762
WWUS53 KUNR 031919
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
119 PM MDT Sat Jul 3 2021
SDC103-031929-
/O.CAN.KUNR.SV.W.0077.000000T0000Z-210703T1945Z/
Pennington SD-
119 PM MDT Sat Jul 3 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PENNINGTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4414 10354 4414 10332 4412 10325 4398 10337
4410 10358
TIME...MOT...LOC 1917Z 300DEG 9KT 4405 10346
$$
RudgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:38 AM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 3, 11:38 AM MDT, 1 hour 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1138 AM MDT Sat Jul 3 2021 .DISCUSSION...(Today Through Friday) Issued at 243 AM MDT Sat Jul 3 2021 Upper low over western ND is lifting northeastward with trof crossing northwestern SD. Isolated showers over Perkins County continue to move northward and will be out of the area by sunrise. Surface lee trof extends across eastern MT-WY with southeast winds and dewpoints in the 50s over the forecast area. Despite overall ridging during the coming week, precipitation chances will exist for the first part of the week. Thunderstorms will develop over southwestern-south central SD this afternoon and evening as the surface trof crosses the area this afternoon. Temperatures will be in the mid 90s to low 100s as thermal ridge builds with trof. Behind the trof, high pressure builds into the central Dakotas with dry conditions during the morning of Independence Day and slightly cooler temperatures. Isolated weak thunderstorms may develop during the afternoon as return flow develops over northeastern WY ahead of next lee trof, although CAPE values are 500-1000 j/kg. Another shortwave and cold front crosses the upper ridge Monday evening-Tuesday morning may bring more widespread rain, especially across southern SD, and cooler temperatures. Drier weather and warmer temperatures will return Wednesday. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1134 AM MDT Sat Jul 3 2021 VFR conditions are generally expected through the forecast period. Isolated to scattered showers and thunderstorms are likely to develop across much of the area during the afternoon and evening. Brief MVFR/IFR conditions, along with hail and gusty winds, are possible in and near any stronger storms. Strong to severe storms are expected across south central SD this evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...55 AVIATION...15
Hazardous weather outlook, Jul 3, 10:41 AM MDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 1041 AM MDT Sat Jul 3 2021 WYZ054>058-071-041300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible over northeast Wyoming this afternoon. Severe thunderstorms are not expected, but small hail and gusty winds could accompany a stronger storm. Hot and dry conditions this afternoon could produce a period of elevated fire weather conditions across the northeast Wyoming plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-026-031-032-072-073-041300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and early evening. A few strong to marginally severe storms with hail and gusty winds are possible, especially across the Black Hills area. The grassland fire danger index will be in the high category this afternoon across the plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. The grassland fire danger index is expected to be in the high category Sunday afternoon across the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-027>030-041>043-074-041300- Northern Black Hills-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota- Jackson-Hermosa Foot Hills- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and evening. A few strong to marginally severe storms with hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ044-046-047-049-041300- Bennett-Mellette-Todd-Tripp- 1041 AM MDT Sat Jul 3 2021 /1141 AM CDT Sat Jul 3 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and evening. A few strong to severe storms are possible later this afternoon. Large hail with strong gusty winds are the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 3, 12:22 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Rapid City SD 1222 PM MDT Sat Jul 3 2021 SDZ029-031900- Southern Black Hills SD- 1222 PM MDT Sat Jul 3 2021 ...STRONG THUNDERSTORM OVER CENTRAL CUSTER COUNTY... At 1222 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles northeast of Pringle, or 8 miles south of Custer, moving east at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Northwestern Wind Cave National Park, Buffalo Corrals and southern Custer State Park. LAT...LON 4363 10362 4371 10358 4370 10335 4356 10340 TIME...MOT...LOC 1822Z 276DEG 9KT 4365 10356 Rudge
Special weather statement, Jul 3, 12:35 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Rapid City SD 1235 PM MDT Sat Jul 3 2021 SDZ024-026-028-072-031915- Northern Black Hills SD-Central Black Hills SD- Sturgis/Piedmont Foot Hills SD-Rapid City SD- 1235 PM MDT Sat Jul 3 2021 ...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE...SOUTHEASTERN LAWRENCE AND CENTRAL PENNINGTON COUNTIES... At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm near Nemo, or 14 miles northwest of Rapid City, moving southeast at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Black Hawk, Johnson Siding, Nemo and Hisega. LAT...LON 4414 10360 4422 10352 4415 10330 4404 10339 TIME...MOT...LOC 1835Z 300DEG 9KT 4416 10350 Rudge
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:01 PM MDT | Special Weather Statement | UNR | Lawrence | 29 min |
| Jul 2, 6:53 PM MDT | Special Weather Statement | UNR | Butte | 37 min |
| Jul 2, 7:06 PM MDT | Special Weather Statement | UNR | Fall River | 24 min |
| Jul 2, 7:24 PM MDT | Special Weather Statement | UNR | Butte, Harding | 51 min |
| Jul 2, 7:28 PM MDT | Special Weather Statement | UNR | Lawrence | 32 min |
| Jul 2, 7:31 PM MDT | Special Weather Statement | UNR | Fall River | 44 min |
| Jul 2, 8:04 PM MDT | Special Weather Statement | UNR | Lawrence | 41 min |
| Jul 2, 9:34 PM MDT | Special Weather Statement | UNR | Lawrence | 26 min |
| Jul 2, 10:15 PM MDT | Special Weather Statement | UNR | Custer | 30 min |
| Jul 3, 12:22 PM MDT | Special Weather Statement | UNR | Custer | 38 min |
| Jul 3, 12:35 PM MDT | Special Weather Statement | UNR | Lawrence | 40 min |
| Jul 3, 12:53 PM MDT | Special Weather Statement | UNR | Custer | 52 min |
| Jul 3, 1:27 PM MDT | Special Weather Statement | UNR | Custer | 48 min |
| Jul 3, 1:59 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 48 min |
| Jul 3, 2:52 PM MDT | Special Weather Statement | UNR | Custer | 23 min |
| Jul 3, 4:21 PM MDT | Special Weather Statement | UNR | Jackson | 24 min |
| Jul 3, 4:33 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 57 min |
| Jul 3, 4:58 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson | 62 min |
| Jul 3, 5:23 PM MDT | Special Weather Statement | UNR | Bennett | 22 min |
| Jul 3, 5:50 PM MDT | Special Weather Statement | UNR | Jackson | 25 min |
| Jul 3, 5:56 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 79 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.